Nevada, 2014

Heavy Snow in Nevada, March 30, 2014

March 30, 2014 · NWS LKN · 1 event in 1 county or zone

A winter like storm brought heavy snow to the Ruby Mountains and East Humboldt Range. Most SNOTEL's reported 7 to 11 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter like storm brought heavy snow to the Ruby Mountains and East Humboldt Range. Most SNOTEL's reported 7 to 11 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 29, 6:34 PM PST, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 29, 6:34 PM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
734 PM PDT SAT MAR 29 2014

.SYNOPSIS...A RAPIDLY DEVELOPING AREA OF LOW PRESSURE AND
ASSOCIATED COLD FRONT WILL BRING VALLEY RAIN AND SNOW TO THE
REGION TONIGHT THROUGH SUNDAY. A SMALL BREAK BETWEEN SYSTEMS
SUNDAY NIGHT BEFORE ANOTHER PACIFIC STORM SYSTEM IMPACTS THE
REGION MONDAY AFTERNOON THROUGH TUESDAY...BRINGING ANOTHER ROUND
OF VALLEY RAIN AND SNOW.

&&

.UPDATE...GUSTY WINDS HAVE NOT DEVELOPED OVER WHITE PINE AND
NORTHEASTERN NYE COUNTIES...AND THE WIND ADVISORY HAS BEEN ALLOWED
TO EXPIRE AT 8 PM. NO OTHER CHANGES AT THIS TIME. RCM

&&

.PREV DISCUSSION... /ISSUED AT 343 PM /

SYNOPSIS...A RAPIDLY DEVELOPING AREA OF LOW PRESSURE AND
ASSOCIATED COLD FRONT WILL BRING VALLEY RAIN AND SNOW TO THE
REGION TONIGHT THROUGH SUNDAY. A SMALL BREAK BETWEEN SYSTEMS
SUNDAY NIGHT BEFORE ANOTHER PACIFIC STORM SYSTEM IMPACTS THE
REGION MONDAY AFTERNOON THROUGH TUESDAY...BRINGING ANOTHER ROUND
OF VALLEY RAIN AND SNOW.

SHORT TERM...SATURDAY NIGHT THROUGH TUESDAY. CURRENT RUC ANALYSIS
INDICATES A RAPIDLY DEEPENING AREA OF LOW PRESSURE FROM EUREKA TO
ELY. THIS LOW PRESSURE IS PROGGED TO MOSTLY STAY STATIONARY AND
DEEPEN THROUGH THE NIGHT AS THE TEMPERATURE GRADIENT TIGHTENS. IN
ADDITION A DEEP PLUME OF PACIFIC MOISTURE IS STREAMING ACROSS
NORTHERN NEVADA...WITH RAIN ALREADY BREAKING OUT ACROSS HUMBOLDT
COUNTY. MODELS ARE ALL IN GOOD AGREEMENT BRINGING A WIDESPREAD
AREA OF .25 TO .50" OF PRECIPITATION OVER THE REGION OVER THE NEXT
24 HOURS...WITH HIGHER AMOUNTS ACROSS THE MOUNTAINS. THE FORECAST
CHALLENGE REMAINS WHEN WILL RAIN CHANGEOVER TO SNOW TONIGHT AND AT
WHAT ELEVATION WILL THE SNOW ACCUMULATE AT. IT LOOKS LIKE THE
VALLEYS OF HUMBOLDT COUNTY WILL REMAIN MOSTLY RAIN...WITH A MIX OF
RAIN AND SNOW TOWARDS THE END OF THE EVENT...BUT NO
ACCUMULATIONS. ACROSS ELKO COUNTY AND CENTRAL NEVADA THE CHANCE
FOR ACCUMULATING SNOW IS MUCH HIGHER...DUE TO HIGHER ELEVATIONS
AND THE BULK OF THE PRECIPITATION FALLING AFTER MIDNIGHT. LOOKS
LIKE RAIN WILL CHANGE OVER TO SNOW THIS EVENING ABOVE 5500FT
ACROSS NORTHERN ELKO COUNTY...WITH RAIN CHANGING OVER TO SNOW FROM
AUSTIN TO SPRING CREEK SOMETIME AFTER MIDNIGHT AS 1000-500MB
THICKNESS VALUES FALL BELOW 549DAM. 700MB FGEN FORCING PEAKS FROM
AUSTIN TO ELKO AROUND 9Z...BEFORE SLIDING INTO EASTERN ELKO AND
WHITE PINE COUNTIES BY SUNDAY MORNING. EXPECTING A MODERATE SNOW-
BAND TO DEVELOP ALONG THIS FGEN FORCING AS IT IS VERTICALLY
STACKED WITH A BROAD AREA OF 500-300MB UPPER LEVEL LIFT DUE TO A
DUAL-CORE JET STREAK CIRCULATION. THIS WILL LEAD TO VERY DEEP LIFT
AND A VERY FAVORABLE DENTRITIC GROWTH REGION...THUS EXPECTING HIGH
END ADVISORY SNOWFALL AMOUNTS ABOVE 6K WHERE IT WILL BE COLD
ENOUGH FOR 12 TO 1 SNOW RATIOS. BELOW 5500 FEET SURFACE TEMPS WILL
LEAD TO LOW RATIOS...THUS LOWER SNOWFALL AMOUNTS...BUT A SLUSHY
INCH COULD EVEN FALL IN ELKO. THE HIGHEST AMOUNTS OF SNOW IN
POPULATED AREAS ARE EXPECTED AT AUSTIN...EUREKA...SPRING
CREEK...AND ELY.

SUNDAY NIGHT THROUGH TUESDAY. SNOW TAPERS OFF DURING THE DAY ON
SUNDAY...BEFORE THE NEXT PACIFIC STORM REACHES THE AREA BY MONDAY
AFTERNOON. MODELS HAVE BEEN STRUGGLING WITH THIS SYSTEM...DUE TO
THE EVOLUTION OF TWO SEPARATE 500MB CIRCULATIONS. CONFIDENCE IS
STILL LOW IN HOW THIS SYSTEM WILL MATERIALIZE OVER THE REGION...BUT
WET SNOW IS PROBABLE MONDAY NIGHT INTO TUESDAY MORNING AS A
SURFACE LOW DEVELOPS OVER NORTHERN NEVADA AND 500MB HEIGHTS DROP
TO 546 DAM. THE BEST CHANCE FOR HEADLINE LEVEL SNOWFALL LOOKS TO
BE ACROSS NORTHERN NEVADA AT THIS TIME.

LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY.

EMPHASIS ON SHORT TERM AND IMPACTS TO AVIATION, SO FEW CHANGES WERE
MADE TO THE LONG TERM GRIDS. LARGE COLD TROUGH LINGERS OVER THE
GREAT BASIN TUESDAY NIGHT AND WEDNESDAY, FOR UNSEASONABLY COLD
WEATHER FOR EARLY APRIL AND SCATTERED SNOW SHOWERS. ADDITIONAL SNOW
AMOUNTS DURING THIS TIME FRAME WILL BE LIGHT, WITH THE LARGEST
IMPACT BEING THE COLD. WITH 700 MB TEMPS NEAR -10C, AFTERNOON
TEMPERATURES WILL STRUGGLE INTO THE 40S WEDNESDAY, AND NW WINDS WILL
MAKE IT FEEL EVEN COLDER.

TEMPERATURES WILL MODERATE THURSDAY UNDER WEAK RIDGING, AHEAD OF THE
NEXT PACIFIC TROUGH. 12Z ECMWF BRINGS THIS PACIFIC TROUGH INLAND
INTO NEVADA IN A WEAKENED STATE ON FRIDAY, WITH SOME RAIN AND SNOW
SHOWERS. 12Z GFS MUCH FASTER AND MUCH WEAKER WITH THIS WAVE, IN FACT
MEDIUM RANGE SOLUTIONS OF GFS/ECMWF/GEM ARE IN MUCH DISAGREEMENT
STARTING ABOUT THURSDAY. SHOWED A GRADUAL WARMING TREND IN THE MAX
TEMP GRIDS FRIDAY AND SATURDAY, BUT CONFIDENCE IS LOW. BT

AVIATION...FOR THE 00Z TAFS...COMPLICATED TAF PACKAGE, WITH SNOW
AND WIND IMPACTING AVIATION OPERATIONS THROUGH THE NEXT 24 HOURS.
MODEL GUIDANCE AGREES THAT INCLEMENT WEATHER WILL OCCUR AT THE TAF
SITES, BUT DIFFER A BIT ON TIMING /WITH THE 12Z GFS A BIT SLOWER/ SO
WILL HOLD OFF ON TEMPO GROUPS UNTIL THE EVENT STARTS TO UNFOLD THIS
AFTERNOON/EVENING.

EXPECT DEGRADED CONDITIONS IN -RA TO BEGIN AT KWMC AROUND 00Z, AND
AT KEKO AROUND 03Z. EXPECTING -RA TO CHANGE TO -SN AT BOTH KWMC/KEKO
APPROXIMATELY 06Z TONIGHT, WITH VIS/CIG MOST LIKELY FALLING TO
IFR/CAT A LANDING MINIMUMS AT KEKO 06-15Z SUN. STRONG COLD FRONT WILL
REACH KWMC BY 09Z, AND KEKO BY 12Z, WITH STRONG NW WINDS GUSTING
30-35 KTS AND LIMITED VIS IN -SHSN. SINCE MOST OF THE SNOW IS
FALLING AT NIGHT AT KEKO, SOME ACCUMULATIONS ON KEKO RUNWAYS ARE
POSSIBLE 06-15Z SUN.

FURTHER SOUTH...CYCLOGENESIS EXPECTED NEAR KELY AFTER 00Z, WITH
STRONG SW/S WINDS GUSTING 30-40 KTS AT TIMES, AT LEAST THROUGH 06Z.
INCLUDED VCTS AT KELY THIS EVENING WITH INSTABILITY PRESENT. STRONG
COLD FRONT PASSAGE APPROXIMATELY 12-15Z SUN, WITH AGAIN STRONG NW
WINDS OF 20-35 KTS. ACCUMULATING SNOW MOST LIKELY AT KELY 12-18Z
SUN, WITH IMPACTS POSSIBLE ON KELY RUNWAYS.

AT KTPH...STRONG SW WINDS THIS AFTERNOON AT 20-30 KTS. COLD FRONT
ARRIVES AT KTPH AROUND 12Z SUN, WITH VERY STRONG NW WINDS FOLLOWING
ITS PASSAGE AT THE KTPH TERMINAL, GUSTING TO 40-45 KTS. LIMITED VIS
IN BRIEF -RASN MOST LIKELY AT KTPH 12-18Z SUN, BUT IMPACTS WILL BE
MUCH LESS HERE COMPARED TO THE OTHER TERMINALS. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM PDT SUNDAY ABOVE 5500 FEET
FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 5 PM PDT SUNDAY ABOVE 6000 FEET
FOR SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

WINTER STORM WARNING UNTIL 5 PM PDT SUNDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.

WIND ADVISORY FROM 5 AM TO 5 PM PDT SUNDAY FOR NORTHWESTERN NYE
COUNTY.

&&

93
Hazardous weather outlook, Mar 29, 1:38 PM PST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
238 PM PDT SAT MAR 29 2014

NVZ030-031-033>041-302145-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
238 PM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DEVELOPING AREA OF LOW PRESSURE AND ASSOCIATED SURFACE COLD
FRONT WILL BRING WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW TO THE
REGION TONIGHT THROUGH TOMORROW. PRECIPITATION WILL INITIALLY
BEGIN AS VALLEY RAIN ACROSS THE REGION THIS EVENING. BY
TONIGHT...ESPECIALLY AFTER MIDNIGHT...THINGS BEGIN TO BECOME
INTERESTING AS COLDER AIR WORKS INTO THE AREA. THIS WILL CAUSE
RAIN TO CHANGEOVER TO SNOW ACROSS CENTRAL AND NORTHERN NEVADA.
TEMPERATURES WILL BE MARGINAL FOR ACCUMULATING SNOW BELOW 5500
FEET ELEVATION...WITH ONLY A SLUSHY INCH POSSIBLE WITH LIMITED
IMPACTS. ELEVATIONS ABOVE 5500 FEET WILL BE COLD ENOUGH FOR
ACCUMULATING SNOW...WITH THE HIGHEST AMOUNTS EXPECTED ABOVE 6000
FEET. THE LARGEST IMPACTS ARE EXPECTED ABOVE 6000 FEET WHERE SNOW
WILL BE ABLE TO ACCUMULATE ON UNTREATED ROADWAYS. IN ADDITION
THERE COULD BE A 3 TO 6 HOUR PERIOD OF MODERATE TO HEAVY SNOW
ALONG THE COLD FRONT AS IT PROGRESSES ACROSS THE STATE TONIGHT
FROM THE NORTHWEST TO SOUTHEAST.

WINDS WILL REMAIN GUSTY THIS EVENING ACROSS CENTRAL
NEVADA...ESPECIALLY IN WHITE PINE COUNTY WHERE ADVISORY LEVEL
WINDS ARE EXPECTED. WINDS WILL REMAIN GUSTY THROUGH SUNDAY...WITH
THE HIGHEST GUSTS ON THE EASTERN SLOPES OF NORTH AND SOUTH
ORIENTED MOUNTAINS RANGES. WINDS ARE EXPECTED TO REACH ADVISORY
LEVEL BEGINNING SUNDAY MORNING AROUND THE TONOPAH REGION AND ALONG
U.S. HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AFTER A SMALL BREAK IN THE ACTION ON SUNDAY NIGHT...A SECOND
SYSTEM WILL BEGIN TO IMPACT THE REGION BY MONDAY AFTERNOON.
CONFIDENCE IS LOW IN THE EVOLUTION OF THIS SYSTEM AT THIS
TIME...BUT SNOWFALL IS LIKELY ONCE AGAIN. THE HIGHEST
PROBABILITY OF IMPACTFUL SNOWFALL WILL BE ON MONDAY NIGHT INTO
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
March 30, 12:30 AM PST to 10:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498426.